I have damage to the 4th and 5th crainial nerves. The nerve damage occurred 17 years ago during brain surgery. I have muscle atrophy on the left side of my face. The atrophy is not 100%. I have some weaker and smaller muscles on the left side, for example a small jaw muscle (bc. of mvmt of the right jaw muscle). On my left side, I have 75% mvmt of my eyelid, 5% mvmt of my eyebrow, 20% mvmt of a smile, 0% feeling. I am 60% to 40% in favor of more symmetry, then movement/feeling. I am willing to consider all options. Simple or complicated.
Nerve Damage - What Are my Options for Facial Symmetry?
Doctor Answers 2
Nerve Damage Options: Botox or Dysport
Unfortunately, there is no permanent cure for the injury that you have. The motor portion of Cranial Nerves tend to be sensitive to injury and less apt to recover than sensory nerves. The only solution I can offer is to use either Botox or Dysport to selected muscles in the right side of your face in order to achieve a more symmetrical look. This is obviously temporary and will last about 3 months per treatment. Some degree of refinement of the number of units required to achieve the result you are happy with will also be necessary.
Botox to achieve facial symmetry
Your best option is to apply diluted botox to the right side to get a more symmetric look. It definitely will not cure the problem but I do not think any maneuver will do so. You will need to go slow adjusting the botox doseage so you do not completely paralyze the right side. It will take some trial and error so do not have the doctor try to achieve the full result at the first session. If you try to surgically remove some of the nerve fibers on the right you will have a skin scar and either a temporary result because the fibers grew back or a permanent more aggressive removal than is required.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.